Arkansas, 2015

Flooding in Arkansas, May 16 to 31, 2015

May 16 to 31, 2015 · NWS LZK · 6 events in 6 counties and zones

Heavy rainfall during the month caused some rivers across the area to rise above flood stage, some of which remained above flood stage into June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rainfall during the month caused some rivers across the area to rise above flood stage, some of which remained above flood stage into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 16, 2:25 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 16, 2:25 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 PM CDT SAT MAY 16 2015

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

SCTD SHRA/TSRA WERE AGAIN NOTED ACRS THE FA THIS AFTN AS YET ANOTHER
UPR SHRTWV LIFTS NEWD THRU AR. SIMILAR TO FRI...TEMPS THIS AFTN
VARIED FM THE 70S IN RAIN COOLED AREAS TO THE LOWER AND MID 80S
WHERE SUNSHINE APPEARED. EXPECT OVERALL COVERAGE TO DCRS THIS
EVENING AS THE UPR SYS LIFTS OUT OF THE STATE AND THE EFFECTS OF
AFTN HEATING DIMINISH.

SHORT TERM/RAPID UPDATE MODEL RUNS CONT TO INDC A BREAK IN THE
RAINFALL ACRS AR THIS EVENING AS WE WL BE IN BETWEEN UPR LVL SYS/S.
FOCUS WL TURN TO CONVECTION THAT WL BE ONGOING ACRS CNTRL AND ERN OK
THRU THE EVENING HRS. THIS ACTIVITY WL EVENTUALLY WORK INTO WRN AR
AFT MIDNIGHT...AND THEN FURTHER EWD HEADING INTO SUN BEFORE
WEAKENING. CANNOT RULE A FEW STRONG OR SVR STORMS OVR WRN AR LATE
TNGT...BUT NOTHING WIDESPREAD. HOWEVER...WITH A VERY MOIST AIRMASS
IN PLACE...ANY ADDITIONAL HVY RAINFALL WITH ONLY AGGRAVATE THE FF
POTENTIAL OVR PARTS OF WRN AR. THUS...WL ISSUE A FF WATCH FOR PARTS
OF W-CNTRL AR FOR LATE TNGT AND SUN MRNG.

AFTER ANOTHER LULL IN THE PRECIP LATER SUN INTO SUN NGT...THE NEXT
ROUND OF CONVECTION IS FCST TO IMPACT THE AREA LATE SUN NGT AND MON.
THIS ROUND WL ALSO BE ENHANCED BY A CDFNT THAT WL BE DROPPING SEWD
INTO AR LATE MON AND MON NGT. ANOTHER ROUND OF LOCALLY HVY RAINFALL
IS ANTICIPATED LATER SUN NGT AND MON. THE CONCERN FOR FLASH FLOODING
WL ALSO EXIST...WITH ADDITIONAL HEADLINES EXPECTED.

MODELS CONT TO INDC A SLOWER SEWD MOVEMENT TO THE BNDRY OVR THE LAST
FEW RUNS. FEEL THIS IS PLAUSIBLE SINCE THE FNT WL BE ENCOUNTERING
W/SWLY UPR FLOW...WHICH WL RESULT IN LINGERING RAIN CHCS BEYOND THIS
PD.
&&

.LONG TERM...TUESDAY THROUGH SATURDAY

THE OVERALL UPPER LEVEL PATTERN OVER THE U.S. WILL BECOME LESS
AMPLIFIED...AND MORE PROGRESSIVE DURING THIS PERIOD. UNSETTLED
CONDITIONS WILL STILL PREVAIL...AS SURFACE BOUNDARIES IN THE
VICINITY...ALONG WEAK DISTURBANCES IN PROGRESSIVE FLOW TO FOCUS
PERIODS OF CONVECTION.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 AM CDT SUNDAY THROUGH SUNDAY MORNING FOR
JOHNSON-LOGAN-MONTGOMERY-NEWTON-PIKE-POLK-POPE-SCOTT-YELL.
&&

SHORT TERM...44 / LONG TERM...55
Hazardous weather outlook, May 16, 1:20 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 PM CDT SAT MAY 16 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
220 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
EVENING. BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STRONGER
STORMS.

LATER TONIGHT...A COLD FRONT WILL APPROACH FROM THE PLAINS.
AHEAD OF THE FRONT...A CLUSTER OF THUNDERSTORMS IS EXPECTED TO
BUILD INTO WESTERN ARKANSAS FROM OKLAHOMA. STORMS WILL WEAKEN
SOMEWHAT AS THEY ARRIVE...SO ANY SEVERE WEATHER SHOULD BE ISOLATED.
ONE TO TWO INCH RAINFALL AMOUNTS WILL BE POSSIBLE IN THE FAR
WEST...AND THIS MAY BE HEAVY ENOUGH TO CAUSE LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AFOREMENTIONED FRONT WILL SLOW DOWN ON SUNDAY...AND WILL DRIFT
THROUGH THE REGION ON MONDAY. SURROUNDING THE FRONT...PRECIPITATION
SHOULD BECOME MORE WIDESPREAD WITH AREAS OF HEAVY RAIN. GIVEN A
NEARLY SATURATED GROUND...SOME FLASH FLOODING IS POSSIBLE. THE MOST
LIKELY AREA FOR HIGH WATER PROBLEMS IS THE WESTERN HALF OF THE
STATE. THERE WILL BE A WINDOW...IN THE LATE AFTERNOON AND
EVENING...FOR SEVERE STORMS...WITH DAMAGING WIND GUSTS.

RIVERS MAY GO UP IN PARTS OF THE REGION DEPENDING ON HOW MUCH
RAIN ACTUALLY FALLS. THIS WILL BE MONITORED CLOSELY.

THE FRONT WILL MAKE IT TO THE GULF COAST ON TUESDAY BEFORE
STALLING. SHOWERS WILL BE SPOTTY GIVEN DRIER AIR BEHIND THE
FRONT. A SOUTHWEST WIND ALOFT WILL DRIVE STORM SYSTEMS TOWARD THE
STATE WEDNESDAY THROUGH FRIDAY...AND THE SYSTEMS WILL INTERACT WITH
THE STALLED FRONT. THIS WILL RESULT IN MORE HIT AND MISS
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SPOTTER ACTIVATION MAY BE NEEDED THROUGH SUNDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, May 16, 12:46 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
146 PM CDT SAT MAY 16 2015

ARZ022-023-031-161910-
CONWAY AR-POPE AR-VAN BUREN AR-
146 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VAN BUREN...EASTERN
POPE AND NORTHERN CONWAY COUNTIES UNTIL 215 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ATKINS...OR 11 MILES EAST OF RUSSELLVILLE...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  JERUSALEM...          HAPPY BEND...         CLEVELAND...
  BROCK CREEK LAKE...   BLICK...              ATKINS...
  ECONOMY...            COGLESVILLE...        APPLETON...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 91 AND 96.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3552 9295 3549 9275 3542 9264 3520 9295
      3528 9302
TIME...MOT...LOC 1847Z 223DEG 17KT 3527 9294

55
Special weather statement, May 16, 2:36 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
336 PM CDT SAT MAY 16 2015

ARZ068-069-162105-
BRADLEY AR-DREW AR-
336 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DREW AND CENTRAL BRADLEY
COUNTIES UNTIL 400 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR INGALLS...OR 17 MILES SOUTH OF WARREN...
MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LANARK...             INGALLS...            HILO...
  HERMITAGE...          VICK...               SUMPTER...
  MARSDEN...            FARMVILLE...          CARMEL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3363 9226 3358 9191 3328 9211 3331 9228
TIME...MOT...LOC 2036Z 202DEG 22KT 3340 9217

226
Special weather statement, May 16, 4:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
553 PM CDT SAT MAY 16 2015

ARZ032-043-044-162320-
FAULKNER AR-PULASKI AR-SALINE AR-
553 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE...PULASKI AND
SOUTHWESTERN FAULKNER COUNTIES UNTIL 615 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF LAKE
NORRELL TO DOWNTOWN LITTLE ROCK...AND MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WEST LITTLE ROCK...   SW LITTLE ROCK...     SHERWOOD...
  N LITTLE ROCK ARPT... NORTH LITTLE ROCK...  MAUMELLE...
  LITTLE ROCK AFB...    LAKE MAUMELLE...      JACKSONVILLE...
  DOWNTOWN LITTLE ROCK...                     SYLVAN HILLS...
  SWEET HOME...         ROLAND...             PROTHRO JUNCTION...
  PINNACLE MTN...       OTTER CREEK...        OLMSTEAD...
  MORGAN...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 131 AND 142.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 136 AND 161.

THIS INCLUDES INTERSTATE 430 BETWEEN MILE MARKERS 1 AND 12.

THIS INCLUDES INTERSTATE 440 BETWEEN MILE MARKERS 1 AND 14.

THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 1 AND 2.

THIS INCLUDES INTERSTATE 630 BETWEEN MILE MARKERS 1 AND 7.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3468 9214 3464 9276 3491 9272 3491 9265
      3494 9264 3494 9255 3496 9255 3500 9207
TIME...MOT...LOC 2252Z 206DEG 22KT 3473 9260 3475 9228

226

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, White

When
May 16, 5:30 PM CST to May 28, 6:00 AM CST
Where
White County, Georgetown to 0.61 mi NNW of Georgetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.120, -91.450

The White River at Georgetown rose above flood stage during the evening hours of the 16th, falling back below flood stage during the morning hours of the 28th.

Flood, Monroe

When
May 17, 11:00 AM CST to May 31, 11:59 PM CST
Where
Monroe County, 1.72 mi WSW of Jeffries to 2.83 mi S of Clarendon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.712, -91.308

The White River at Clarendon rose above flood stage during the late morning hours of the 17th, remaining above flood stage into June.

Flood, Prairie

When
May 19, 11:00 PM CST to May 28, 7:00 AM CST
Where
Prairie County, Des Arc to 1.82 mi N of Des Arc
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.970, -91.500

The White River at Des Arc rose above flood stage during the evening hours of the 19th, falling back below flood stage during the morning hours of the 28th.

Flood, Clark

When
May 20, 2:50 PM CST to May 21, 8:10 AM CST
Where
Clark County, Arkadelphia to 1.41 mi E of Gum Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.120, -93.070

The Ouachita River at Arkadelphia rose back above flood stage for the 2nd time in May, from the 20th through the 21st.

Flood, Yell

When
May 20, 7:00 PM CST to May 22, 12:45 PM CST
Where
Yell County, Danville to 1.62 mi WSW of Danville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.050, -93.380

The Petit Jean River at Danville rose back above flood stage for the 2nd time in May, from the 20th through the 22nd.

Flood, Conway

When
May 21, 5:15 AM CST to May 23, 12:15 AM CST
Where
Conway County, Morrilton to 1.39 mi ESE of Lewisburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.150, -92.750

The Arkansas River at Morrilton rose back above flood stage for the 2nd time in May, from the 21st through the 23rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587980, 587982, 587981, 587979, 587978, 587977.